A deterministic algorithm for the frieze-kannan regularity lemma

Domingos Dellamonica, Subrahmanyam Kalyanasundaram, Daniel Martin, Vojtěch Rödl, Asaf Shapira

Research output: Contribution to journalArticlepeer-review

Abstract

The Frieze-Kannan regularity lemma is a powerful tool in combinatorics. It has also found applications in the design of approximation algorithms and recently in the design of fast combinatorial algorithms for boolean matrix multiplication. The algorithmic applications of this lemma require one to efficiently construct a partition satisfying the conditions of the lemma. R. Williams recently asked if one can construct a partition satisfying the conditions of the Frieze- Kannan regularity lemma in deterministic subcubic time. We resolve this problem by designing an Õ(nw) time algorithm for constructing such a partition, where ω < 2.376 is the exponent of fast matrix multiplication. The algorithm relies on a spectral characterization of vertex partitions satisfying the properties of the Frieze-Kannan regularity lemma.

Original languageEnglish
Pages (from-to)15-29
Number of pages15
JournalSIAM Journal on Discrete Mathematics
Volume26
Issue number1
DOIs
StatePublished - 2012

Keywords

  • Eigenvalues
  • Matrix multiplication
  • Regularity

Fingerprint

Dive into the research topics of 'A deterministic algorithm for the frieze-kannan regularity lemma'. Together they form a unique fingerprint.

Cite this